Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 48, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2015, 4:51 PM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2015, 4:51 PM CDT (21:51 UTC)
- Expired
- Jul 8, 2015, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:17 PM CDT | HAIL 1 | 4 N Grafton, ND | QUARTER SIZE HAIL CURRENTLY FALLING ON COUNTY ROAD 9 |
| Jul 8, 5:25 PM CDT | HAIL 1 | 2 E Grafton, ND | 1 INCH HAIL REPORTED NEAR THE GRAFTON AIRPORT. SOME CROP DAMAGE ALSO REPORTED. |
| Jul 8, 5:40 PM CDT | HAIL 1 | 1 E Grafton, ND | VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275 WUUS53 KFGF 082151 SVRFGF MNC069-089-NDC067-099-082230- /O.NEW.KFGF.SV.W.0048.150708T2151Z-150708T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 451 PM CDT WED JUL 8 2015 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA... NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA... SOUTHEASTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA... NORTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA... * UNTIL 530 PM CDT * AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AUBURN...OR 8 MILES NORTH OF GRAFTON...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... NASH AROUND 500 PM CDT. CASHEL AROUND 505 PM CDT. OAKWOOD AROUND 510 PM CDT. DRAYTON AND HERRICK AROUND 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4856 9672 4829 9681 4845 9757 4863 9751 TIME...MOT...LOC 2150Z 282DEG 22KT 4853 9743 HAIL...1.00IN WIND...<50MPH $$ DTR
1 follow-up statement
866
WWUS53 KFGF 082215
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 PM CDT WED JUL 8 2015
MNC069-NDC067-082224-
/O.CAN.KFGF.SV.W.0048.000000T0000Z-150708T2230Z/
KITTSON MN-PEMBINA ND-
515 PM CDT WED JUL 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KITTSON AND
SOUTHEASTERN PEMBINA COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4853 9675 4829 9681 4845 9757 4854 9754
TIME...MOT...LOC 2214Z 282DEG 22KT 4850 9721
$$
MNC089-NDC099-082230-
/O.CON.KFGF.SV.W.0048.000000T0000Z-150708T2230Z/
MARSHALL MN-WALSH ND-
515 PM CDT WED JUL 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN MARSHALL AND NORTHEASTERN WALSH COUNTIES...
AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HERRICK...OR
10 MILES NORTHEAST OF GRAFTON...AND IS NEARLY STATIONARY.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MARSHALL AND NORTHEASTERN WALSH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4853 9675 4829 9681 4845 9757 4854 9754
TIME...MOT...LOC 2214Z 282DEG 22KT 4850 9721
HAIL...1.00IN
WIND...<50MPH
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:51 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 8, 2:51 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 251 PM CDT WED JUL 8 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 250 PM CDT WED JUL 8 2015 THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON INTO EARLY EVENING...THEN TEMPS. MODELS ARE IN GOOD OVERALL AGREEMENT...WITH THE GFS HAVING A GOOD HANDLE ON INSTABILITY. FOR LATE THIS AFTERNOON AND TONIGHT...THERE COULD BE SOME SCATTERED CONVECTION THAT SHOULD WEAKEN QUICKLY AROUND SUNSET. CAN/T RULE OUT A STRONG STORM OR TWO...BUT IT APPEARS THAT INSTABILITY MAY NOT BE HIGH ENOUGH FOR AN ORGANIZED SEVERE THREAT WITH LOW CONVECTIVE TEMPS. ANY CONVECTION WILL BE GONE AROUND 3Z...AND HAVE TRENDED POPS THIS WAY. PATCHY FOG CAN/T BE RULED OUT LATER TONIGHT...AND BUFKIT INDICATES FOG IS FAVORED IN ALL BUT THE NORTHWEST. WE WILL ADD SOME PATCHY FOG ALL AREAS EXCEPT THE DVL BASIN 8-13Z. FOR THU....EXPECT A DRY AND WARM DAY WITH MID LEVEL TEMPS WARMING AND A BUILDING SHORTWAVE RIDGE. THERE SHOULD BE PLENTIFUL SUNSHINE AS WELL...AND A NICE SUMMER DAY IS EXPECTED. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 250 PM CDT WED JUL 8 2015 ON FRIDAY...EVEN WARMER AIR ALOFT WILL MOVE OVER THE REGION. THE ONLY THING THAT COULD LIMIT TEMPS IS IF SMOKE RETURNS TO THE REGION. THEREFORE...HAVE KEPT HIGHS IN THE MID 80S FOR THE MOST PART...BUT IF THERE IS NO SMOKE IT COULD BE AROUND 90. FOR SAT...THE THREAT FOR SHOWERS AND STORMS WILL SLOWLY SPREAD FROM WEST TO EAST. THE HUMIDITY WILL INCREASE WITH PWATS RISING OVER 1.5 INCHES...ALONG WITH PLENTY OF INSTABILITY. ANY CONVECTION SHOULD REMAIN ELEVATED THOUGH WITH NO REAL SFC BOUNDARY...BUT WILL CONTINUE WITH THE LOW POPS MAINLY VALLEY WEST BY SAT AFTERNOON. IT WILL BE WARM AND IF THERE IS SMOKE AIR QUALITY COULD BECOME AN ISSUE ONCE AGAIN. .EXTENDED (SATURDAY NIGHT-WEDNESDAY)...NOT MUCH CHANGE FROM PREVIOUS THINKING REGARDING THIS PERIOD. SUNDAY SHOWS THE STRONGEST SIGNAL FOR THUNDERSTORM POTENTIAL WITH A SHORTWAVE IN THE AREA...ALTHOUGH DEEP LAYER SHEAR APPEARS RELATIVELY WEAK AND UNSURE HOW WIDESPREAD/STRONG STORMS WILL BE. THE REMAINDER OF THE PERIOD WILL BE WITHIN UPPER LEVEL RIDGE TRANSITIONING TO SW FLOW ALOFT. ALTHOUGH THE MODEL BLEND SOLUTION GIVES THUNDER CHANCES EVERY DAY...BEST CHANCES PROBABLY MORE TOWARD MID-WEEK. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL VALUES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1215 PM CDT WED JUL 8 2015 THUNDER CHANCES THIS AFTERNOON WILL BE THE MAIN AVIATION CONCERN. LINE OF STORMS EXPECTED TO DEVELOP NEAR KDVL EARLY AFTERNOON...THEN TRANSITION EAST AND DISSIPATE BY EVENING. COVERAGE WILL REMAIN ISOLD-SCATTERED AND UNCERTAIN THEY WILL ACTUALLY AFFECT AIRPORTS (KEPT VCTS). OTHERWISE...VFR CONDITIONS EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...TG/DK AVIATION...TG
Hazardous weather outlook, Jul 8, 9:50 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 950 AM CDT WED JUL 8 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091500- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 950 AM CDT WED JUL 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. A FEW STORMS COULD BE STRONG TO LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS NEAR STRONGER . .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE COULD BE SOME SCATTERED THUNDERSTORMS SATURDAY AND SUNDAY IN THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DK
In the hours before
Special weather statement, Jul 8, 3:43 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
343 PM CDT WED JUL 8 2015
NDZ016-054-082115-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-
343 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH COUNTY UNTIL 415 PM
CDT...
AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADAMS...OR 23 MILES SOUTHEAST OF LANGDON...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ADAMS AROUND 355 PM CDT.
EDINBURG AROUND 415 PM CDT.
LAT...LON 4854 9800 4850 9773 4825 9788 4841 9826
4854 9818
TIME...MOT...LOC 2043Z 288DEG 13KT 4847 9812
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:43 PM CDT | Special Weather Statement | FGF | Walsh | 32 min |
| Jul 8, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 41 min |
| Jul 8, 6:00 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 44 min |
| Jul 8, 6:41 PM CDT | Special Weather Statement | FGF | Grand Forks | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.